Today (Mon 29 May 2017), I have just returned from visiting my GP. I am keen to stop taking Temazepam and it has been suggested that Baclofen might ease the myoclonic jerks that I experience when trying to fall asleep. The doctor was not convinced and suggested we might be better trying Gabapentin.
I had suggested Baclofen as my step-sister has been prescribed this medication for her restless legs. She has Fibromyalgia, a condition that shares many symptoms with Multiple Sclerosis.
Gabapentin: GABA (gamma-aminobutyric acid) is a neurotransmitter, a chemical that carries messages between brain nerve cells.
I was aware of Gabepentin, although I have never, previously, been prescribed this epilepsy drug.
I knew of the drug because, I have a post concerning Neurontin, which is a brand of Gabapentin. This was research I had been doing a couple of years ago.
Now, Gabapentin is a drug prescribed for a number of conditions. These are conditions that may cause peripheral neuropathic pain often described as:
- pins and needles
These pains are often felt in the legs or arms. In my case, I have almost constant throbbing in my legs.
My GP advised that the effects of Gabapentin are cumulative. Meaning that I may not feel any benefit immediately. I have been advised to take one 300mg tablet in the evening of the first day. Then I should take two 300mg tablets on the second day, one in the morning and one in the evening.
Finally, by the third day, I should be on the full dosage of three 300mg tablets per day. I shall take one in the morning, one at lunch time, and the final one in the evening when I retire for the night.
Strangely enough, searching on the MS Society, reveal an article entitled: Treating Spasms and Stiffness which lists Gabapentin as a possible drug treatment. But, it only lists it third, behind my preferred choice of Baclofen.
I must admit, that early results are promising. The first of my Gabapentin tablets was taken last night, along with a half tablet of Temezepam.
I slept, reasonably well. Although, it was not until the early hours of the morning, that I felt that I slept soundly. But, I slept. I had some leg twitching although it was not too pronounced.
However, this is only day two. I can make little judgement of the efficacy of Gabapentin at this early stage.
Gabapentin is considered to be an anti-convulsant drug used, primarily, to treat epilepsy. The drug is designed to control the severity and frequency of seizures.
Early side-effects, and I hope they are only temporary side-effects. Dizziness, Vertigo, Worsened brain fog. I am not yet up to the dull dosage and things are not looking too promising.
I am hoping that my body, in particular my brain, will learn to adapt to the gabapentin. If it does not do so in the next few days, I will need to consult with my doctor again.
As I alluded to in the last chapter, I am having serious doubts about Gabapentin being a suitable treatment.
However, I am willing to suffer for the cause. I have thought about the difficulties of yesterday. And concluded that I may have been foolish in my administration of the drug.
Yesterday, I took my first dose at 8 a.m. (breakfast time), my second at 12.00 pm (lunch time) and my third at 10 p.m. (bed time).
All that should have been fine. 300mg three times a day. But, I had read, either in the pamphlet that came with the drugs, or on the MS Society web site. The drugs will last last for 4 – 6 hours. This meant that my 12 p.m. dose overlapped with my 8 a.m. dose. I was, effectively, double-dosing.
No wonder I was woozy in the afternoon. I will shift my drug administration times to 8 a.m, 4 p.m. and 10 pm. This should avoid the overlap and prevent the afternoon grogginess.
On a more positive note, the throbbing in my legs was much less noticeable last night. I had almost no myoclonic jerks and I am a little less wobbly this morning.
I should point out that I am still taking a half tablet of the Temazepam at night. This is a 10mg dose, roughly.
It was always my intention to research this area, not just just provide my own, personal, observation. To that end, I fell back on Barts MS Blog. This is a site I have often used for the serious, medical explanations of drug actions.
I was horrified to discover that the site has been suspended!
However, the phoenix has arisen from the ashes, and Barts MS Blog continues under a new guise. Check out the new Barts MS Blog.
An article on this new site discusses myelopathic pain which I would have called neuropathic pain. But, clearly, I have been wrong. No surprise there!
This article delineates these myelopathic pains into two types and discusses which drugs are better for each pain type. It goes into details of why certain types of pain do not respond to certain drugs.
I do not wish to duplicate the efforts of Barts here, they do it so much better than I could.
Suffice to say, the throbbing in my legs falls into the second Barts category. Gabapentin would appear to be the correct drug choice for this.
This exercise did not begin as search for pain management. I have never classified the throbbing in my legs as a pain.
However, I was looking for something that might help with my myoclonic jerks. Gabapentin is primarily a drug to treat epilepsy and the associated seizures. Gabapentin has been shown to be effective in treating peripheral neuropathic pain. See the list above.
Possible Side-Effects of Gabapentin
I have taken this list from the warning label that came with my prescription:
- Sever Skin Reactions
- Persistent stomach pain
- Viral infection
- Drowsy, dizziness, lack of coordination
- Feeling tired, fever
- Pneumonia, Respiratory Infections
- Low white blood cell count
- Anorexia, increased appetite
- Anger towards others, confusion, mood changes
- Convulsions, jerky movements
- Blurred vision, double vision, vertigo
- High blood pressure
- Difficulty breathing, bronchitis, sore throat
- Vomiting, nausea
- Facial swelling
- Joint pain, muscle pain
- Difficulties with erection (impotence)
These are just some of the possible side-effects and I will stop here before I become a complete hypochondriac.
Gabapentin Considered Opinion
I have now been taking Gabapentin for about a week. And “Yes”, it does seem to be suppressing my twitching legs. I have reduced the dosage of my Temazepam and I have even managed one night without any Temazepam.
However, the night I went cold turkey, without Temazepam I slept fitfully at best. My forced withdrawal from the drug was ended last night. We have had some stormy weather. The noise of the wind and rain precluded any chance of sleep, without my trusty sleeping pills.
I took roughly 10mg, and regretted it this morning. I have been up for over an hour and I am still woozy.
Gabapentin does not help you sleep, but then I was told that. It does seem to calm the restless legs (myoclonus), so it does what was claimed of it.
A successful outcome
It will be obvious that I am compiling this post “on the hoof” so to speak. I didn’t want to charge in with my preconceptions before I had had time to evaluate Gabapentin.
At an appointment with my GP for a two week situation report. I was able to state that Gabapentin seems to be doing what we hoped it would do. My myoclonic jerks are much reduced and the the throbbing in my legs is now far more tolerable.
At this stage, my GP asked me if I would consider increasing the dosage. She is of the opinion that the effects of Gabapentin are cumulative. For this reason, many patients see much better results on a higher dosage.
I am currently on 300mg three times per day. My GP would like to double this dosage . At this stage I am not sure what regime she is advocating. 300mg six time per day, or 600mg three times per day.
I am very wary of making this change. I am concerned on two fronts in particular:
- Gabapentin is acting on my brain, and I am concerned about long-term implications.
- The drug is certainly effective but is this just, simply, masking the underlying problem.
My GP has agreed that we should wait a little longer. I have made a new appointment for four weeks time. Hopefully, by this time, I will have weaned myself off the Temazepam and I can make a more informed decision.
A pharmaceutical Reversal
It is now several weeks since I began my evaluation of gabapentin and the jury (me) has reached a verdict. The drug has most certainly helped to reduce the myoclonic jerks and the permanent throbbing in my legs. But having tried the increased dosage my GP suggested, in the last paragraph, and having had a BAD episode of giddiness I am now back to the original 300mg three times per day.
I am not especially impressed, but I will stick out this current level for another month until I net see my GP. I think that the drug seems like overkill. A lot of drug for very little benefit. And it is probably quite expensive for our poor overstretched NHS.